My 10 yr old daughter has a history of severe syncopal spells since the age of one. Initially her pediatricians thought she had breath-holding spells, but normal breath-holding spells don't require rescue breaths - hers did. Her attacks would be rare, one or two a year, triggered by an upper extremity, head injury or fall. Sometimes she was incontinent and sometimes had anoxic seizures. After an episode when she was age 8, she had an EKG that showed occas. bigeminy. A resultant cardiac echo and stress was essentially normal except for occas. PVC and wenckebach during sleep on holter.
Yesterday she had syncope, unprovoked for a change, in the shower. Her heart rate was slow after and very abnormal so I brought her to the ER and she demonstrated bigeminy (a perfect tracing of bigeminy with a rate near 65) for an hour. When she could finally count the normal sinus beats between the others, we made it a game to see if we could make it past 4 or 5. Her electrolytes were normal and we went home.
So, given that history, my questions are multiple. Syncope and bigeminy makes me question risk for other rhythms. At what point does one test further? If she has these episodes at this age and is prone to abnormal rhythms, is she at risk for developing a cardiomyopathy?
She sees a cardiologist who received a fax of her EKG yesterday. A prior cardiologist had seen her once and stated she needed no further evaluation, that she had vasovagal syncope plain and simple. I want to advocate for my child and ensure that I am asking questions appropriately.
Syncope, as you know, is the term that we use for “passing out” or fainting. It happens when there is inadequate blood flow to the brain, for whatever reason. There are typically two main types of syncope. Vasovagal syncope, which is the more common type, occurs when the blood pressure falls and the heart goes up to try to make up for the drop in blood pressure. The less common type is called cardioinhibitory syncope. This occurs when the blood pressure AND the heart rate both fall. Sometimes, the heart rate can even get to zero. I see a number of patients with syncope in my practice. I find that a lot of younger children (i.e. non-adolescents) with syncope have a higher incidence of cardioinhibitory syncope. There also is often a history of either breath-holding spells or syncope in other family members. The reason that I mention this is because the treatment for cardioinhibitory syncope can be different than that of vasovagal syncope.
To diagnose the type of syncope, sometimes the information can be obtained just by asking a simple history and seeing if she felt as if her heart rate increased or decreased prior to her episodes. Other methods of making the diagnosis include: using a transtelephonic ECG monitor, which allows someone to record the heart rate at the time of an event, or performing a tilt table test, which is a provocative test to attempt to get the patient to be symptomatic while recording the blood pressure, heart rate, etc.
Obviously, I can’t tell what type of syncope your daughter has, but if you are telling me that her heart rate was low during or afterward and she has had syncope from a very young age, she may very well have cardioinhibitory syncope. For either type of syncope, it is important to make sure that she is adequately hydrated. For her age, I recommend having at least 32 ounces of fluid intake and a salty snack on a daily basis. As well, she should not skip meals and should avoid caffeine, as it is a diuretic (it will make her urinate, which will defeat the purpose of keeping her hydrated!). For cardioinhibitory syncope, I, and a number of other people who manage these patients, have had success using medications that increase serotonin, such as the selective serotonin reuptake inhibitors (SSRIs). These are marketed as antidepressants, but can also be used for this purpose. Another medication that has been successfully used for this is glycopyrrholate. Some patients continue to have syncope despite these medications, and, occasionally, require placement of a pacemaker to ensure that their heart rate remains above a certain threshold limit.
Other reasons for syncope can include arrhythmias, or abnormal heart rhythms. Fast abnormal rhythms and very slow abnormal rhythms can cause syncope. In regards to the bigeminy (alternation of a normal beat with a premature ventricular contraction, or PVC), it would be important to make sure that she does not have something called prolongation of her QTc interval. Your cardiologist should have assessed her ECG for evidence of that, as well as reviewed a family history. Typically, we consider bigeminy to be a benign rhythm under most circumstances. However, if her PVCs are frequent, it may be a good idea to consider an exercise stress test to ensure that her PVCs or her QTc interval do not INCREASE with exercise, which means that the PVCs are not benign. At this point, without reviewing her data myself, I cannot be sure that she won’t develop a cardiomyopathy. That said, PVCs as frequently as bigeminy and cardioinhibitory syncope are not risk factors for development of a cardiomyopathy. Overall, I would consider a second opinion if you are not happy with the information or response that you are getting from your cardiologist.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.